Treating the Brain But Forgetting the Heart: Mitral Valvular Disease Cabergoline Induced
Cardiology and Cardiovascular Research
Volume 3, Issue 3, September 2019, Pages: 62-64
Received: Jul. 27, 2019; Accepted: Aug. 19, 2019; Published: Sep. 6, 2019
Views 17      Downloads 5
Authors
Randa Tabbah, Department of Cardiology, Holy Spirit University, Kaslik, Lebanon
Hamid Bayeh, Department of Cardiology, Holy Spirit University, Kaslik, Lebanon
Raffy Karaminassian, Department of Cardiology, Holy Spirit University, Kaslik, Lebanon
Article Tools
Follow on us
Abstract
Drug induced valvular heart disease is a forgotten entity of valvular disease, sometimes underdiagnosed or even misdiagnosed. The majority of drugs found to induce this kind of disease have a common pharmacological action on a specific serotonin receptor-the 5HT2B receptor. The typical echocardiographic features in these cases are mild to moderate thickening and restriction of the valve with no commissural fusion nor calcification which is the main cause of valvular regurgitation. These findings are not coherent with rheumatic valvular disease We described a case of a 36years old female with a past medical history of hyperprolactinemia treated with low dose of cabergoline for 9 months, presenting for dyspnea on minimal exertion and palpitation. She consulted a cardiologist that discovered a systodiastolic loud murmur on apical area. A cardiac ultrasound was done revealing a mitral valve disease with moderate leaflet thickening and restriction with no commissural fusion nor calcification with a severe eccentric mitral regurgitation grade 3+ due to tenting and malcoaptation of the valve during diastole. Rheumatic and degenerative valve disease were ruled out. The final diagnosis was a drug induced valvular heart disease and more specifically a cabergoline induced mitral valve disease acting on the serotonin receptors 5HT2B. Patient was sent for surgery. Early diagnosis with a good physical examination and current echocardiographic follow up in patient with hyperprolactinemia with even low dose of cabergoline and short term treatment is suggested.
Keywords
Cabergoline, Drug Induced, Mitral Valve, Hyperprolactinemia, Leaflet Thickening, Tenting
To cite this article
Randa Tabbah, Hamid Bayeh, Raffy Karaminassian, Treating the Brain But Forgetting the Heart: Mitral Valvular Disease Cabergoline Induced, Cardiology and Cardiovascular Research. Vol. 3, No. 3, 2019, pp. 62-64. doi: 10.11648/j.ccr.20190303.14
Copyright
Copyright © 2019 Authors retain the copyright of this article.
This article is an open access article distributed under the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0/) which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
References
[1]
Fielden MR, Hassani M, Uppal H, Day-Lollini P et al, Mechanism of subendocardial cell proliferation in the rat and relevance for understanding drug-induced valvular heart disease in humans. Exp Toxicol Pathol. 2010 Nov; 62 (6): 607-13.
[2]
Andrejak M1, Tribouilloy C. Drug-induced valvular heart disease: an update. Arch Cardiovasc Dis. 2013 May; 106 (5): 333-9.
[3]
Hofmann C1, Penner U, Dorow R, Pertz HH et al. Lisuride, a dopamine receptor agonist with 5-HT2B receptor antagonist properties: absence of cardiac valvulopathy adverse drug reaction reports supports the concept of a crucial role for 5-HT2B receptor agonism in cardiac valvular fibrosis. Clin Neuropharmacol. 2006 Mar-Apr; 29 (2): 80-6.
[4]
Bhattacharyya S1, Schapira AH, Mikhailidis DP, Davar J. Drug-induced fibrotic valvular heart disease. Lancet. 2009 Aug 15; 374 (9689): 577-85.
[5]
Fietzek UM, Riedl L, Ceballos-Baumann AO. Risk assessment and follow-up of valvular regurgitation in Parkinson patients treated with cabergoline. Parkinsonism Relat Disord. 2012 Jun; 18 (5): 654-6.
[6]
Elangbam CS. Drug-induced valvulopathy: an update. Toxicol Pathol. 2010 Oct; 38 (6): 837-48.
[7]
Vallette S1, Serri K, Serri O. Cabergoline therapy for prolactinomas: is valvular heart disease a real safety concern? Expert Rev Cardiovasc Ther. 2010 Jan; 8 (1): 49-54.
[8]
Simonis G, Fuhrmann JT, Strasser RH. Meta-analysis of heart valve abnormalities in Parkinson’s disease patients treated with dopamine agonists. Mov Disord 2007; 22: 1936-42.
[9]
Wakil A, Rigby AS, Clark AL, Kallvikbacka-Bennett A, Atkin SL. Low dose cabergoline for hyperprolactinaemia is not associated with clinically significant valvular heart disease. Eur J Endocrinol. 2008 Oct; 159 (4): R11-4.
[10]
Cordoba-Soriano JG, Lamas-Oliveira C, Hidalgo-Olivares VM, Tercero-Martínez A et al. Valvular heart disease in hyperprolactinemic patients treated with low doses of cabergoline. Rev Esp Cardiol (Engl Ed). 2013 May; 66 (5): 410-2.
[11]
Drake WM, Stiles CE, Howlett TA, Toogood AA et al. A cross-sectional study of the prevalence of cardiac valvular abnormalities in hyperprolactinemic patients treated with ergot-derived dopamine agonists. J Clin Endocrinol Metab. 2014 Jan; 99 (1): 90-6.
[12]
Caputo C, Prior D, Inder WJ. The need for annual echocardiography to detect cabergoline-associated valvulopathy in patients with prolactinoma: a systematic review and additional clinical data. Lancet Diabetes Endocrinol. 2015 Nov; 3 (11): 906-13.
[13]
Manolis AA, Manolis TA, Mikhailidis DP, Manolis AS. Cardiovascular safety of oncologic agents: A double-edged sword even in the era of targeted therapies - part 1. Expert Opin Drug Saf. 2018 Sep; 17 (9): 875-892.
[14]
Tselios K, Deeb M, Gladman DD, Harvey P, Urowitz MB. Antimalarial-induced cardiomyopathy: a systematic review of the literature. Lupus. 2018 Apr; 27 (4): 591-599.
[15]
Koshkelashvili N, Kohli P, Linefsky J. Fifty-seven-year-old man with progressive dyspnoea. Heart. 2018 Nov 22.
[16]
Bohula EA, Wiviott SD, McGuire DK, Inzucchi SE, Kuder J et al, CAMELLIA–TIMI 61 Steering Committee and Investigators. Cardiovascular Safety of Lorcaserin in Overweight or Obese Patients. N. Engl. J. Med. 2018 Sep 20; 379 (12): 1107-1117.
ADDRESS
Science Publishing Group
1 Rockefeller Plaza,
10th and 11th Floors,
New York, NY 10020
U.S.A.
Tel: (001)347-983-5186